Heparin Induced Thrombocytopaenia

 

A 75 year old was admitted to the Cardiac Intensive Care Unit following aortic valve replacement for severe aortic stenosis. He had no other significant past medical history. He remained intubated and ventilated overnight until cardiovascularly stable, and was extubated the following morning. He suffered bleeding into the pericardial drains, and went back to theatre on day 3. He remained intubated on his return from theatre. On day 7 it was noticed that he had developed thrombocytopenia, with a platelet count of 34, reducing from 103 the previous day. A heparin induced thrombocytopenia (HIT) screen was sent, and he was changed to alternative anticoagulation.

The HIT screen was positive. His platelet count fell further and he continued to bleed slowly from any puncture sites and from around his mouth and gums. He remained intubated and ventilated and developed a requirement for inotropic support. Transfusions of platelets were required for any intervention. He was anticoagulated with lepirudin to prevent thrombosis. His platelet count continued to remain in single figures over the next 10 days despite treatment with steroids. Unfortunately he deteriorated, suffering an arterial thrombosis in his arm, renal failure and developed a necrotic skin rash all over his body, likely to be related to the HIT. Following discussions with his family, who felt he was suffering and would not want a poor quality of life, treatment was withdrawn on day 26 of his intensive care stay and she died.

What are the clinical implications of heparin-induced thrombocytopaenia?

Katherine Francis

Heparin-induced thrombocytopenia (HIT) is a prothrombotic disorder caused by antibodies that recognize complexes of platelet factor 4 (PF4) and heparin. HIT is frequently considered in the differential diagnosis of thrombocytopenia occurring in patients on heparin therapy. HIT is a challenging diagnosis because of routine heparin use in hospitalised patients, where occurrence of thrombocytopenia is common. There are high rates of anti-PF4/heparin seroconversions in patients treated with heparin.1

In a study from China, the incidence of HIT was found to be 3.0%, compared with 12.2% of patients who tested positive for HIT antibody. The prevalence was found to be higher in the surgical population. The correlation was strong between those with high HIT probability scores and positive HIT antibody test (83.3%).2 In a North American Study of 187,000 discharge records looking at patients undergoing cardiac surgery, the incidence of HIT was reported at 0.3%, with secondary thrombocytopenia diagnosed in 8.7%. HIT was more prevalent in female patients, and those with congestive cardiac failure, chronic renal failure and atrial fibrillation. It was associated with a significantly increased risk of major adverse event including a 50% increased risk of death.3

HIT results from an atypical immune response to heparin, with the synthesis of IgG antibodies specific to heparin modified platelet factor 4 (PF4). This activates platelets, leucocytes and the endothelium. This explains why HIT is associated with thrombosis in 50% of patients.4 HIT can also cause other manifestations such as cutaneous necrosis, hypotension or dyspnea following injection of heparin.

Rankin et al explore the use of intravenous immunoglobulins in 20 patients who suffered severe thrombocytopenia after cardiac surgery. Treatment was given at a dose of 1.5mg/kg for 5 days. 19 of the 20 patients responded rapidly within 2-4 days of treatment commencing. In the non-responding patient, daily plasmapheresis was introduced, and the patient’s platelet count recovered. Interestingly, 95% of the patients had undergone aortic surgery, with only one patient having coronary bypass grafting.5 It is postulated that profound thrombocytopenia after cardiac surgery is caused by inappropriate autoimmune moieties causing peripheral platelet aggregation and multi-organ failure, similar to HIT.


 

Lessons Learnt

This patient suffered a severe thrombocytopenia with a positive HIT screen, although thrombocytopenia also appears more common in cardiac surgery patients. Whether there is a link with cardiopulmonary bypass or the large heparin doses given is unclear from the literature, although aortic surgery also appears to have a higher incidence in the literature  than coronary artery bypass grafting. He may have benefitted from intravenous immunoglobulin therapy or plasmapheresis but unfortunately suffered several complications of HIT and died.


 

References

  1. Lee GM, Arepally GM. Heparin-induced thrombocytopenia. Hematology Am Soc Haemtol Educ Program 2013;2013:668-74.
  2. Gao YY, Zhao YQ, Wang SJ. The incidence of heparin induced thrombosytopenia and positivity of antibody in patients treated with heparin preparations. Zhonghua Nei Ke Za Zhi. 2013 Sep;52(9):734-6
  3. Seigerman M, Cavallaro P, Itagaki S et al. Incidence and outcomes of heparin induced thrombocytopenia in patients undergoing cardiac surgery in North America: An analysis of the nationwide inpatient sample. J Cardiothorac Vasc Anesth 2013 Nov 29. Pii:S1053-0770(13)00431-X.
  4. Gruel Y, Rollin J, Leroux D et al. Heparin induced thrombocytopenia: recent data. Rev Med Interne. 2013 Sep 25. Pii: S0248=8663(13)00525-0. Doi:10.1016/jrevmed.2013.04.022.
  5. Rankin JS, Stratton CW. Efficacy of immunomodulation in the treatment of profound thrombocytopenia after adult cardiac surgery. J Thorac Cardiovasc Surg 2013 Nov 13 pii: S0022-5223(13)01148-3.
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s